Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 9:12 PM CDT for Russell County, Kansas. It was in force for 63 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 9:12 PM CDT (02:12 UTC)
- Expired
- Jul 2, 2020, 10:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:30 PM CDT | TSTM WND GST 58 | Russell, KS | MESASURED WIND AT RUSSELL AIRPORT. |
| Jul 2, 9:30 PM CDT | TSTM WND GST 58 | Russell, KS | MESASURED WIND AT RUSSELL AIRPORT. |
| Jul 2, 9:34 PM CDT | TSTM WND GST 63 | Russell, KS | MEASURED AT RUSSELL AIRPORT |
| Jul 2, 9:34 PM CDT | TSTM WND GST 63 | Russell, KS | MEASURED AT RUSSELL AIRPORT. |
| Jul 2, 9:40 PM CDT | TSTM WND GST 62 | 2 W Bunker Hill, KS | DELAYED REPORT...MESONET STATION UP823 2.4 W BUNKER HILL (UPR). |
| Jul 2, 9:41 PM CDT | TSTM WND GST 68 | Russell, KS | MEASURED AT THE RUSSELL AIRPORT. |
| Jul 2, 9:41 PM CDT | TSTM WND GST 68 | Russell, KS | MEASURED AT THE RUSSELL AIRPORT. |
| Jul 2, 9:41 PM CDT | HAIL 0.5 | Russell, KS | HAIL DRIVEN BY 68 MPH WINDS |
| Jul 2, 9:41 PM CDT | HAIL 0.5 | Russell, KS | HAIL DRIVEN BY 68 MPH WINDS. |
| Jul 2, 10:11 PM CDT | TSTM WND DMG | Russell, KS | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Jul 2, 10:19 PM CDT | TSTM WND DMG | 1 E Russell, KS | DELAYED REPORT. SEVERAL MEDIUM SIZE TREE BRANCHES DOWN IN THE AREA. TIME ESTIMATED BASED ON OTHER REPORTS IN THE AREA. |
| Jul 2, 10:19 PM CDT | TSTM WND GST 60 | 1 E Russell, KS | . |
| Jul 2, 10:19 PM CDT | TSTM WND GST 60 | 1 E Russell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
562
WUUS53 KICT 030212
SVRICT
KSC167-030315-
/O.NEW.KICT.SV.W.0098.200703T0212Z-200703T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
912 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
* Until 1015 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located 8 miles south of
Zurich, or 14 miles north of Yocemento, moving east at 35 mph.
HAZARD...60 mph wind gusts. Wind gusts will preceed the main
thunderstorm by at least 30 mins.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
Airport.
This includes Interstate 70 between Mile Markers 176 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3913 9904 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 0211Z 285DEG 29KT 3911 9941
HAIL...<.75IN
WIND...60MPH
$$
METZGER2 follow-up statements
833
WWUS53 KICT 030229
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
929 PM CDT Thu Jul 2 2020
KSC167-030315-
/O.CON.KICT.SV.W.0098.000000T0000Z-200703T0315Z/
Russell KS-
929 PM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR RUSSELL COUNTY...
At 928 PM CDT, a severe thunderstorm was located 6 miles north of
Gorham, or 6 miles east of Emmeram, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3913 9904 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 0228Z 290DEG 44KT 3897 9900
HAIL...1.00IN
WIND...60MPH
$$
METZGER353
WWUS53 KICT 030234
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
934 PM CDT Thu Jul 2 2020
KSC167-030315-
/O.CON.KICT.SV.W.0098.000000T0000Z-200703T0315Z/
Russell KS-
934 PM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR RUSSELL COUNTY...
At 933 PM CDT, a severe thunderstorm was located near Emmeram, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...58 mph winds have been reported in Russell
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3913 9904 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 0233Z 290DEG 44KT 3901 9911
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:01 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 2, 7:01 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 701 PM CDT Thu Jul 2 2020 .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Thu Jul 2 2020 Morning convection which moved across the southern Flint Hills has evolved into a decent MCS this afternoon across eastern Oklahoma. This has stabilized much of the area in the wake of the outflow boundary which arches from central Oklahoma into portions of southwest Kansas. This will focus the more robust convection west of the forecast area late this afternoon. As the weak mid-level flow becomes more northerly this evening, it may tend to keep much of this convection from developing/moving too far east into central Kansas. However, airmass recovery is expected within the reservoir of elevated low level moisture across central and eastern Kansas later this evening, so will expand slight/modest PoPs overnight. Weak northerly flow aloft looks to be maintained across the area through Independence Day with instability axis across eastern Kansas. While chances for organized convection look low, cannot rule out a few storms the next few days. Temperatures should average near or slightly above early July climo, though will likely stay just below the 105 heat advisory criteria. Darmofal .LONG TERM...(Sunday night through Thursday) Issued at 300 PM CDT Thu Jul 2 2020 Upper ridge will retrograde across the Southwest CONUS late in the weekend through early next week as weak troughing over the high Plains migrates across the area. This may provide modest precip/convective chances across the area. KED && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 700 PM CDT Thu Jul 2 2020 Diurnally driven convection continues across south central KS and extreme SE KS at this time. Most of the convection is flirting with the KHUT/KGBD and KCNU taf sites. Current propagation of the south central KS storms, are moving to the NW, towards the KGBD taf site. So will go with VCTS for the KGBD and KHUT taf sites. Will also include VCTS for the KCNU taf site, as outflows from the convection to east of CNU may propagate back to west. Think most of the convection is diurnally driven, with most of the convection expected to wane a couple of hours after sunset. VFR conditions are expected overnight into Fri. There is another chance of isolated storms across south central KS on Fri afternoon. For now, will not include a VCTS in for this chance, as pinning down the location of any storms is too far out to pinpoint just yet. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 71 94 / 30 20 20 20 Hutchinson 70 95 70 94 / 30 20 20 20 Newton 71 94 70 93 / 30 20 20 20 ElDorado 70 93 70 92 / 30 20 20 20 Winfield-KWLD 73 94 72 93 / 30 20 20 20 Russell 68 94 69 93 / 40 10 20 20 Great Bend 68 95 69 94 / 40 10 20 20 Salina 71 94 70 93 / 30 20 20 20 McPherson 70 94 69 93 / 30 20 20 20 Coffeyville 74 93 72 92 / 20 30 20 20 Chanute 73 92 72 91 / 20 30 20 20 Iola 72 91 71 90 / 20 30 20 20 Parsons-KPPF 73 92 72 91 / 20 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Jul 2 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices range from 100 to around 105 degrees through early this evening. There is a chance for thunderstorms this evening and overnight. Any storms that develop or move into the area this evening, mainly across far southeast Kansas and areas of central Kansas to the west of I-135, will be capable of strong to locally damaging wind gusts of 55 to 65 mph and nickel to quarter sized hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms through the 4th of July weekend and into early next week. While the risk for organized and widespread severe storms is low, a few strong to marginally severe storms with strong winds and hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 2, 5:34 PM CDT, 3 hours 38 minutes before
Special Weather Statement National Weather Service Wichita KS 534 PM CDT Thu Jul 2 2020 KSZ067-082-083-022300- Reno KS-Sedgwick KS-Kingman KS- 534 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... Northwestern Sedgwick County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 600 PM CDT. * At 533 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northwest of Cheney...moving north at 15 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cheney, Garden Plain, Mount Hope, Pretty Prairie, Waterloo, Cheney Lake, Mt Vernon and Cheney State Park. LAT...LON 3759 9768 3761 9800 3790 9803 3787 9764 TIME...MOT...LOC 2233Z 189DEG 12KT 3767 9788 METZGER
Special weather statement, Jul 2, 5:49 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Thu Jul 2 2020
KSZ072-096-022315-
Neosho KS-Allen KS-
549 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 615 PM CDT.
* At 548 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles southwest of Uniontown, or
14 miles northeast of Erie and is nearly stationary.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Savonburg, Elsmore and Stark.
LAT...LON 3782 9509 3763 9509 3763 9523 3786 9523
3786 9508 3782 9508
TIME...MOT...LOC 2249Z 080DEG 3KT 3776 9511
METZGERSpecial weather statement, Jul 2, 6:21 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020
KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
Southern Rice County in central Kansas...
* Until 700 PM CDT.
* At 618 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Abbyville, or 10 miles
southwest of Nickerson...moving west at 5 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
Willowbrook and Langdon.
LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822
METZGERSpecial weather statement, Jul 2, 6:23 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020
KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 715 PM CDT.
* At 621 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
miles northeast of Erie...moving southwest at 5 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Erie, St. Paul, Savonburg, Elsmore and Stark.
LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517
METZGERSpecial weather statement, Jul 2, 8:06 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Jul 2 2020
KSZ047-030200-
Barton KS-
806 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Barton County in central Kansas...
* Until 900 PM CDT.
* At 803 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Great Bend...moving northwest
at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Albert, Great Bend Airport and
Cheyenne Bottoms.
LAT...LON 3863 9878 3836 9849 3826 9874 3826 9881
3844 9903
TIME...MOT...LOC 0105Z 136DEG 7KT 3838 9872
METZGERSpecial weather statement, Jul 2, 8:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
854 PM CDT Thu Jul 2 2020
KSZ032-047-030230-
Russell KS-Barton KS-
854 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 930 PM CDT.
* At 852 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Gorham, or over Walker...moving
northwest at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Gorham, Milberger and Galatia.
LAT...LON 3900 9904 3895 9888 3870 9887 3859 9901
3861 9904 3870 9903 3870 9904
TIME...MOT...LOC 0153Z 156DEG 10KT 3887 9904
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:06 PM CDT | Special Weather Statement | ICT | Barton | 54 min |
| Jul 2, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| Jul 2, 8:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jul 2, 9:27 PM CDT | Special Weather Statement | ICT | Barton | 63 min |
| Jul 2, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 52 min |
| Jul 2, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
| Jul 2, 10:29 PM CDT | Special Weather Statement | ICT | Saline | 61 min |
| Jul 2, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 60 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 26 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| Jul 2, 11:08 PM CDT | Special Weather Statement | ICT | Rice | 67 min |
| Jul 2, 11:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 56 min |
| Jul 2, 11:36 PM CDT | Special Weather Statement | ICT | Reno | 39 min |
| Jul 3, 12:11 AM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| Jul 3, 12:13 AM CDT | Special Weather Statement | ICT | McPherson | 47 min |
| Jul 3, 12:23 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 67 min |
| Jul 3, 1:03 AM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| Jul 3, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 68 min |
| Jul 3, 1:16 AM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jul 3, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.